When my endo suggested Metformin, the first thing I did was bring up the gastro side effects. He handed me the XR version and told me that IF people get side effects, they're very mild and last for about three days. He made it sound like nothing to worry about, like it would be easy to ignore.
Though he doesn't want me to start it until after he sees my blood results, he asked me to try it over the weekend. He told me to take a pill and eat everything I want to. The point was to see if I could get my blood sugar high--if not, then it works and I'm set.
So I took one today. Just because I was told to push it, I did. I had TWO cups of sparkling grape juice (something I haven't done since being diagnosed with reactive hypoglycemia four years ago), white bread, and some high sugar and carb foods. My blood sugar just hit 130. Wonderful. No headache, no dizziness, no exhaustion, no heart racing. Perfect, right?
Well, that minor side effect that my endo told me wouldn't be an issue isn't as minor as I was led to believe. On top of the horrible stomach cramps, I've also had some diarrhea. I also had some minor nausea, but I can live with that for a few days.
Does this go away? I'm taking 500 mg, so the dose can't really be lowered to build me up. I can live with this for a few days or even a week if it means being free to eat some carbs again (healthy--nothing like what I did today to test the Metformin's usefulness). But I'm in school and I can't leave a class three times to go to the bathroom. I also have an exam on Wednesday and there's NO way I can deal with those stomach cramps while trying to decipher electric circuits.
Does anyone know if there are any OTC medications I can take that might work for this? Just to get me through the first few days? I have a two and a half hour travel tomorrow morning with no bathroom access...BAD idea, considering. And, like I said, I have a HUGE Physics test on Wednesday and I'm not going to get much studying done with the pain I've been in.
Any advice? Suggestions? Reassurance that it goes away? Anything I can take?
Thank you in advance!